What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 5, 3:12 PM EST, 40 minutes earlier.
Area forecast discussion, Aug 5, 3:12 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
412 PM EDT Fri Aug 5 2022
.UPDATE...
Issued at 1108 AM EDT FRI AUG 5 2022
Have raised near term POPs for some area based on radar and
ongoing precip. Have also lowered temps for today slightly in
light of the slow climb and the expected clouds and precip
potential.
UPDATE Issued at 710 AM EDT FRI AUG 5 2022
Some heavy showers and thunderstorms have impacted the I-75
corridor over the past couple of hours. So far, just some flood
advisories have been issued, but will have to monitor this area
later today if additional heavy rain falls. Made minor adjustments
to PoPs, T/Td. Updates sent to NDFD and web servers.
UPDATE Issued at 335 AM EDT FRI AUG 5 2022
With showers starting to develop already across the Cumberland
valley, coordinated with LMK and opted to start the rest of the
flood watch now instead of waiting until 8AM.
&&
.SHORT TERM...(Today through Saturday)
Issued at 305 AM EDT FRI AUG 5 2022
Early morning analysis shows an elongated trough across the region,
and MCV over western KY. A nearly stationary boundary stretches all
the way from the central plains northeast into portions of the OH
valley and then up into eastern Canada, with several areas of weak
low pressure along the front. Meanwhile, surface high pressure
remains across the central Appalachians. Locally, mid and high
clouds continue to stream into the Eastern KY ahead of the system
over western KY. As this system moves east today, periods of showers
and thunderstorms will impact the area. While some scattered
convection is possible this morning, the bulk of the activity will
occur during the afternoon into the evening. The highest PoPs will
again be north of the Mountain Parkway where the highest PWAT values
will reside, roughly around 2 inches. With deep moisture in place,
afternoon instability with MU CAPE values roughly 1500 J/Kg, and
weak storm motions, the ingredients are there for some flooding
concerns today and tonight, especially if multiple storms pass over
the same areas. A Flood Watch was hoisted last evening for the
Bluegrass, and the rest of the area will be under a Flood Watch
beginning at 8 AM this morning and running through 8 AM Saturday
morning. Afternoon high temps will be in the low to mid 80s. Despite
the drop off of several degrees, humid air in place will still
result in heat indices in the lower 90s.
Convection should wane somewhat with the loss of daytime heating
tonight, however scattered showers and thunderstorms are still
possible overnight into early Saturday morning. Low temps will be in
the upper 60s to around 70.
The overall pattern doesn't change on Saturday, so we'll remain
unsettled with additional showers and thunderstorms developing
throughout the day. Depending on how much rain and flooding occurs
today and tonight, the Flood Watch may need to be expanded beyond
it's current expiration time of 8 AM Saturday. Afternoon high temps
will be in the middle 80s.
.LONG TERM...(Sunday through Friday)
Issued at 412 PM EDT FRI AUG 5 2022
Key Concerns:
* Pop-up storms could produce isolated instances of flash
flooding on Sunday and Monday.
* More widespread and potentially heavy rainfall possible Tuesday
into early Thursday.
Analysis and Discussion:
The 05/12z model suite analysis shows an ~1026 mb high pressure
centered over the western Atlantic on Sunday morning, keeping a
weak southerly flow of muggy tropical air over the Ohio Valley for
the beginning of the week. On Sunday and Monday, a few subtle
upper level disturbances will meander over the Ohio Valley while
an upper level high remains just to our east. Well to our north, a
frontal boundary will initially be draped from the Canadian
Maritimes to the Upper Great Lakes and Central High Plains at the
beginning of the week. A potent upper level shortwave will
support a wave of low pressure riding along the boundary. Light
northerly flow in the wake of the low pressure, will nudge the
boundary southward as a cold front into the Ohio Valley by later
on Monday and Tuesday. The models have waffled as to how quickly
the boundary pushes through leading to low confidence on the
timing of the front. Another secondary boundary may drop into the
Ohio Valley late in the long-term period but the details will
depend on when/if the first front actually clears the forecast
area.
With little in the way of organized forcing, expect diurnally
driven convection on Sunday and Monday. The approaching cold front
will bring the threat for more organized rainfall from Monday
night into Wednesday night. Weak tropospheric flow, moderately
skinny CAPE, a deep warm layer, and high PWATS (near/above the
90th percentile relative to climo) will all support slow-moving
storms with efficient rainfall production. While most spots should
not have high water issues, locations which experience more
persistent pop-up storms could experience flash flooding on Sunday
and Monday. Accordingly, WPC has issued a Marginal Day 3 ERO for
southeast Kentucky on Sunday. More organized and focused
convection is expected along and ahead of the slow-moving cold
front mid-week. PWATs rising to near or above 2.0” amidst a
sultry moisture feed from the Gulf of Mexico and some upper level
divergence over the Ohio Valley, courtesy a strengthening jet
streak over the Eastern Great Lakes/St. Lawrence Valley, hints at
the potential for widespread heavy rainfall. There is still much
uncertainty and model spread; however, it is worth noting that the
heavy QPF threat is already being highlighted by 0.5 to 0.7
values in ECMWF Extreme Forecast Index -- indicative of the
potential for an unusually high QPF event for this time of year.
Sensible Weather:
Seasonably warm and muggy weather will continue on Sunday and
Monday along with daily pop-up showers and thunderstorms. Most of
the activity on these two days should occur during the afternoon
and evening, coincident with peak heating. Temperatures are
expected to be a bit cooler on Tuesday and Wednesday due to
shading from thicker cloud cover and more widespread rainfall.
Drier weather is currently forecast to make a slow return on
Thursday and Friday. Daily maximum temperatures are expected to
peak in the middle 80s on Sunday, Monday, and Tuesday afternoons,
then drop off closer to 80 for the remainder of the long term.
Nighttime lows should mainly range in the upper 60s to near 70
through Wednesday night. Lows mainly in the upper to lower 60s are
expected behind the cold front on Thursday night.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 710 AM EDT FRI AUG 5 2022
VFR to start the 12Z TAF period. Mid and high clouds moving
through the area this morning ahead of a system that will bring
periods of showers and thunderstorms to the area this morning
through late tonight. Some flight restrictions are possible if
storms pass over or near a terminal. Winds are light and variable
this morning becoming S/SW around 5 kts this afternoon.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.
&&
UPDATE...HAL/CMF
SHORT TERM...CMF
LONG TERM...GEERTSON
AVIATION...CMF
Hazardous weather outlook, Aug 5, 2:37 AM EST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
337 AM EDT Fri Aug 5 2022
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061045-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
337 AM EDT Fri Aug 5 2022
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms are expected today and tonight. Locally heavy rain
may result in instances of flash flooding, especially if multiple
storms pass over the same area.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There will be a persistent threat of thunderstorms at times
through the period. Thunderstorms will be slow moving and could
bring locally heavy rainfall, leading to problems with high water.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report instances of heavy rain or
flooding.
CMF/BB
In the hours before
Special weather statement, Aug 5, 1:53 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service JACKSON KY
253 PM EDT Fri Aug 5 2022
KYZ085>087-051930-
Whitley KY-Knox KY-Bell KY-
253 PM EDT Fri Aug 5 2022
...Strong thunderstorms will impact portions of central Bell, Knox
and central Whitley Counties through 330 PM EDT...
At 252 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Redbird to Suttons Mill to Louden to Gausdale
to Birdseye. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Birdseye, Perkins, Gausdale, Louden, Goins, Carpenter, Siler and
Frakes around 255 PM EDT.
Clate, Permon, Bryants Store and Wheeler around 300 PM EDT.
Swan Lake, King, Hubbs and Kayjay around 305 PM EDT.
Myrick, Swanpond and Trosper around 310 PM EDT.
Other locations in the path of these storms include Indian Creek,
Avis, Dishman Springs, Brush Creek, Rockholds, Artemus, Faber,
Barbourville, Heidrick, Himyar, Old Flat Lick, Flat Lick, Boone
Heights, Baughman, Arkle, Fourmile, Lowell, Emmanuel, Bentley
Station, Cannon, Wilton, Yeager, Bimble, Woodbine, Garrich, Barton,
Dewitt, Hinkle, Girdler, Walker, Baileys Switch, Jarvis, Barnyard,
Green Road, Moore Hill and Gray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential downpours are also occurring with this storm and may lead
to ponding of water on roadways or localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 3666 8401 3667 8414 3671 8430 3695 8414
3695 8409 3698 8400 3698 8396 3699 8394
3701 8380 3697 8367 3689 8362 3663 8392
TIME...MOT...LOC 1852Z 224DEG 21KT 3675 8424 3677 8410 3677 8403 3676
8401 3672 8394
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Aug 5, 2:36 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
336 PM EDT Fri Aug 5 2022
KYZ107-109-110-112-113-052015-
Breathitt KY-Floyd KY-Knott KY-Johnson KY-Magoffin KY-
336 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of south central
Johnson, north central Knott, northern Floyd, east central Breathitt
and southeastern Magoffin Counties through 415 PM EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vail, or 13 miles north of Hindman, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Waldo around 340 PM EDT.
Orchard, Ordway, Gunlock, Fredville, Mid and Hippo around 345 PM
EDT.
Pyramid, Gapville and Hueysville around 350 PM EDT.
Gypsy around 355 PM EDT.
Other locations in the path of this storm include Dotson, Blue River,
Brainard, Alphoretta, Martin, Dock, Arkansas, Allen, Bonanza, Dobson,
Swamp Branch, Dwale, Beaver Junction, Allen City, Prestonsburg,
Cliff, Lancer, Corn Fork Hollow, Leander, Patrick, Emma and Alvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential downpours are also occurring with this storm and may lead
to ponding of water on roadways or localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 3743 8300 3750 8310 3778 8287 3764 8263
TIME...MOT...LOC 1936Z 222DEG 21KT 3753 8298
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JPSpecial weather statement, Aug 5, 2:55 PM EST, 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
355 PM EDT Fri Aug 5 2022
KYZ109-110-113-120-052045-
Floyd KY-Knott KY-Pike KY-Magoffin KY-
355 PM EDT Fri Aug 5 2022
...Strong thunderstorms will impact portions of north central Knott,
central Floyd, northwestern Pike and southeastern Magoffin Counties
through 445 PM EDT...
At 354 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pyramid to Bosco to Betty. Movement was east at
25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Eastern and Langley around 400 PM EDT.
Printer around 405 PM EDT.
Martin, Drift, Hunter, Minnie and Alphoretta around 410 PM EDT.
Other locations in the path of these storms include Allen, Dana,
Allen City, Beaver Junction, Blue Moon, Arkansas, Dwale, Justell,
Banner, Honaker, Betsy Layne, Emma, Alvin, Ivel, Grethel, Aluba,
Harold, Osborn, Boldman, Endicott, Pikeville, McCombs and Coal Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential downpours are also occurring with this storm and may lead
to ponding of water on roadways or localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 3748 8251 3744 8292 3755 8295 3769 8258
3769 8255 3760 8245
TIME...MOT...LOC 1954Z 251DEG 22KT 3756 8288 3751 8284 3746 8286
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Aug 5, 3:04 PM EST, 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
404 PM EDT Fri Aug 5 2022
KYZ085>088-052045-
Whitley KY-Knox KY-Bell KY-Harlan KY-
404 PM EDT Fri Aug 5 2022
...Strong thunderstorms will impact portions of southwestern Harlan,
Bell, south central Knox and southeastern Whitley Counties through
445 PM EDT...
At 403 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wilkerson to near Noetown to Harrogate.
Movement was northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Middlesboro and Noetown around 415 PM EDT.
Binghamtown and Hutch around 420 PM EDT.
Other locations in the path of these storms include Meldrum,
Ferndale, Davisburg, Wheeler, Cubage, Clear Creek Springs, Oaks,
Pineville, East Pineville, Wasioto, Ingram, Kayjay, Ponza, Wallsend,
Straight Creek, Calvin and Pathfork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential downpours are also occurring with this storm and may lead
to ponding of water on roadways or localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 3659 8399 3678 8388 3679 8353 3670 8335
3667 8343 3667 8353 3664 8358 3662 8364
3658 8369
TIME...MOT...LOC 2003Z 217DEG 15KT 3659 8396 3660 8381 3657 8363
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Aug 5, 3:13 PM EST, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
413 PM EDT Fri Aug 5 2022
KYZ110-120-052100-
Floyd KY-Pike KY-
413 PM EDT Fri Aug 5 2022
...Strong thunderstorms will impact portions of southeastern Floyd
and northwestern Pike Counties through 500 PM EDT...
At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Blue Moon to Craynor to near Galveston.
Movement was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Shelbiana around 425 PM EDT.
Osborn, Harold, Betsy Layne, Chloe, Justell, Aluba and Boldman
around 430 PM EDT.
Other locations in the path of these storms include Pikeville,
Raccoon, Coal Run, Coal Run Village, Zebulon, Kimper and Meta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential downpours are also occurring with this storm and may lead
to ponding of water on roadways or localized flooding. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 3751 8224 3736 8265 3740 8275 3742 8276
3743 8279 3746 8283 3764 8249 3756 8242
TIME...MOT...LOC 2013Z 240DEG 17KT 3750 8272 3743 8269 3742 8257
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Aug 5, 3:35 PM EST, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
435 PM EDT Fri Aug 5 2022
KYZ087-088-117-052115-
Bell KY-Harlan KY-Leslie KY-
435 PM EDT Fri Aug 5 2022
...Strong thunderstorms will impact portions of Harlan, eastern Bell
and southern Leslie Counties through 515 PM EDT...
At 434 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Beverly to near Hutch. Movement was east at 25
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Sandy Fork, Beverly, Saylor, Tacky Town, Stony Fork Junction and
Coldiron around 440 PM EDT.
Wallins Creek, Spruce Pine, Warbranch and Tremont around 445 PM
EDT.
Other locations in the path of these storms include Loyall, Bledsoe,
Baxter, Pathfork, Rosspoint, Golden Ash, Kitts, Napier, Hensley
Store, Martins Fork, Liggett, Putney, Big Laurel, Arthur, Pine
Mountain, Peepace Store, Smith, Martins Fork Lake, Nolansburg, Three
Point, Mary Alice and Bobs Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3690 8361 3691 8358 3693 8357 3694 8358
3694 8351 3696 8351 3704 8319 3702 8318
3702 8315 3701 8314 3674 8319 3670 8334
3667 8343 3667 8353 3661 8367
TIME...MOT...LOC 2034Z 254DEG 23KT 3692 8353 3661 8359
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HAS